Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 125, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 9, 2011, 7:41 PM CDT for Geary County, Pottawatomie County, Riley County, Kansas. It was in force for 34 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2011, 7:41 PM CDT (00:41 UTC)
- Expired
- Jun 9, 2011, 8:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Geary County, KS, Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 57 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 7:42 PM CDT | HAIL 1 | Manhattan, KS | |
| Jun 9, 7:47 PM CDT | HAIL 1 | 1 Ne Manhattan, KS | |
| Jun 9, 7:56 PM CDT | HAIL 1.5 | 7 Ssw Westmoreland, KS | |
| Jun 9, 8:00 PM CDT | HAIL 1 | 2 N Keats, KS | |
| Jun 9, 8:06 PM CDT | HAIL 1 | Westmoreland, KS | QUARTER SIZE HAIL ON K-99 ON EAST SIDE OF WESTMORELAND. |
| Jun 9, 8:13 PM CDT | HAIL 1 | 2 Wnw Olsburg, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 3:05 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2854 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.1
The text
As transmitted, in the capitals the NWS used until 2016.
417 WUUS53 KTOP 100041 SVRTOP KSC061-149-161-100115- /O.NEW.KTOP.SV.W.0125.110610T0041Z-110610T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 741 PM CDT THU JUN 9 2011 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN GEARY COUNTY IN EAST CENTRAL KANSAS... WESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS... RILEY COUNTY IN NORTHEAST KANSAS... * UNTIL 815 PM CDT * AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MANHATTAN...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... MANHATTAN... LEONARDVILLE... TUTTLE CREEK LAKE... RANDOLPH... OLSBURG... WESTMORELAND... BLAINE... WHEATON... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A BASEMENT OR SMALL INTERIOR ROOM. PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3954 9687 3953 9617 3911 9655 3915 9696 TIME...MOT...LOC 0041Z 209DEG 35KT 3921 9662 WIND...HAIL 60MPH 1.25IN $$
1 follow-up statement
118 WWUS53 KTOP 100103 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 803 PM CDT THU JUN 9 2011 KSC061-149-161-100115- /O.CON.KTOP.SV.W.0125.000000T0000Z-110610T0115Z/ RILEY-POTTAWATOMIE-GEARY- 803 PM CDT THU JUN 9 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR EXTREME NORTHWESTERN GEARY...WESTERN POTTAWATOMIE AND CENTRAL RILEY COUNTIES... AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES SOUTH OF WESTMORELAND...MOVING NORTHEAST AT 45 MPH. TWO OTHER SEVERE THUNDERSTORMS WERE LOCATED NEAR KEATS AND NEAR RILEY...AND WERE ALSO MOVING NORTHEAST AT 45 MPH. LOCATIONS IMPACTED INCLUDE... BLAINE...WHEATON...RILEY...KEATS...TUTTLE CREEK LAKE...AND RANDOLPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A BASEMENT OR SMALL INTERIOR ROOM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3954 9687 3953 9617 3915 9652 3919 9694 TIME...MOT...LOC 0102Z 234DEG 39KT 3935 9641 WIND...HAIL 60MPH 1.25IN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:35 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 9, 6:35 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 635 PM CDT THU JUN 9 2011 ...UPDATE TO AVIATION... .DISCUSSION... WARM AND UNSTABLE AIR MASS HAS SPREAD ACROSS MUCH OF EASTERN KANSAS THIS AFTERNOON WIT TEMPERATURES IN THE LOW 90S AND DEWPOINTS AROUND THE 70 DEGREE MARK. A FRONTAL BOUNDARY REMAINS ACROSS THE NORTHERN COUNTIES...AT 20Z FROM GENERALLY THE SALINA AREA NORTHEAST TOWARD ST JOSEPH MO. SURFACE LOW / TROF HAS NOSED INTO THE SALINA AREA. SURFACE WINDS ALONG AND NORTH OF THE WARM FRONT REMAIN EASTERLY WITH AREAS TO THE SOUTH A GUSTY SOUTH. STRONG UPPER WAVE NOTED ON WV IMAGERY MOVING INTO CTRL KS ATTM...AND IS EXPECTED TO INITIATE STORMS OVER THE NEXT HOUR OR SO ACROSS CTRL KS AS IT INTERACTS WITH THE SURFACE BOUNDARY. AS STORMS PROPAGATE EASTWARD...AIR MASS INSTABILITY AND STRONG LAPSE RATES ARE ADDITIONALLY FAVORABLE FOR LARGE DESTRUCTIVE HAIL. AREAS TO THE NORTH ALSO HAVE PRECIPITABLE WATER OF 1.5 INCHES OR HIGHER AND LOCALLY HEAVY RAINFALL ALSO A THREAT. FRONT PUSHES THROUGH MUCH OF THE AREA BY THE LATE EVENING HOURS AND THE FRONT HANGS UP ACROSS THE FAR SOUTHERN COUNTIES. NEXT SHORTWAVE WAVE AND ASSOCIATED LOW LEVEL JET IMPINGE ON THE BOUNDARY OVER WEST CENTRAL KANSAS IN THE OVERNIGHT HOURS AND VEERS OVER EASTERN KANSAS THROUGH THE DAY ON FRIDAY. SO AFTER A BRIEF LULL IN THE EARLY MORNING HOURS...EXPECT ANOTHER ROUND OF SHOWERS AND STORMS ON FRIDAY...ALTHOUGH THE SEVERE THREAT IS SHIFTED SOUTH AND EAST ACROSS THE FORECAST AREA. 67 (FRIDAY NIGHT THROUGH SUNDAY) ADDITIONAL RAINFALL IS EXPECTED OVER THE WEEKEND ALONG WITH THE POTENTIAL OF HEAVY RAIN WHICH COULD LEAD TO LOCALIZED FLOODING ALONG WITH ELEVATED LEVELS IN RIVERS AND STREAMS. THE COLD FRONT IS EXPECTED TO TRACK INTO EAST CENTRAL KANSAS FRIDAY NIGHT PROVIDING A FOCUS FOR ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS NEAR THE FRONT. SURFACE HIGH PRESSURE WILL BUILD SOUTH OVER THE CENTRAL PLAINS BEHIND THE FRONT WHICH WILL REINFORCE BAROCLINICITY OVER SOUTHERN KANSAS. FORECAST MODELS CONTINUE TO PROG THIS FRONT LIFTING NORTH AS A WARM FRONT SATURDAY NIGHT INTO SUNDAY. AN UPPER TROUGH IS EXPECTED TO DEEPEN ACROSS THE WESTERN UNITED STATES PRODUCING HEIGHT FALLS ALOFT IN THE HIGH PLAINS. SURFACE LOW PRESSURE WILL DEVELOP IN WESTERN KANSAS WITH THE PRESSURE GRADIENT STRENGTHENING OVER THE CENTRAL PLAINS. MOISTURE TRANSPORT AIDED BY AN INCREASING LOW LEVEL JET INTERACTING WITH THIS FRONTAL BOUNDARY WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS. SUFFICIENT LIFT ALONG WITH A MOIST AIRMASS WITH PRECIPITABLE WATER VALUES OVER AN INCH SUPPORT A RISK FOR LOCALLY HEAVY RAIN NEAR STRONGER THUNDERSTORMS. SHEAR AND THERMAL PROFILES ALSO RAISE A CONCERN FOR MARGINALLY SEVERE THUNDERSTORMS DURING THIS TIME FRAME. ANGLE SUNDAY NIGHT THROUGH THURSDAY...SURFACE BOUNDARY MOVES NORTH SUNDAY NIGHT INTO MONDAY. THUNDERSTORMS WILL BE POSSIBLE ALONG THE BOUNDARY SUNDAY NIGHT INTO MONDAY AFTERNOON...BUT WITH A SIGNIFICANT DRY COLUMN MOVING NORTH WITH THE WAA...SHOULD SEE AN END TO MOST OF THE CONVECTION BY LATE MONDAY NIGHT. BOUNDARY REMAINS STATIONARY OVER THE CWA OR SLIGHTLY NORTH ALONG THE KANSAS NEBRASKA BORDER MONDAY INTO TUESDAY. THUNDERSTORMS WILL BE POSSIBLE ALONG THE BOUNDARY AND NORTH OF IT INTO NEBRASKA AS AS OPEN H5 WAVE MOVES INTO THE INTER-MOUNTAIN WEST. SURFACE LOW OVER THE WESTERN HIGH PLAINS BEGINS TO MOVE NORTHEAST TUESDAY MORNING IN RESPONSE TO THE UPPER WAVE MOVING ONTO THE PLAINS. THIS IS EXPECTED TO PUSH THE BOUNDARY FURTHER NORTH...AND SHOULD KEEP US DRY TUESDAY INTO TUESDAY NIGHT OR MOST OF THE AREA. ANY CHANCE FOR POPS WOULD REMAIN MAINLY ALONG THE KS/NE BORDER AND NEAR THE SURFACE LOW OVER THE FAR WESTERN COUNTIES. BY WEDNESDAY AFTERNOON...BOUNDARY MOVES OVER THE CWA AS NORTHERN TIER WAVES PUSHES IT SOUTH. HOWEVER...BOUNDARY ESSENTIALLY BECOMES WASHED OUT. WITH SEVERAL SMALL IMPULSES EMBEDDED IN THE FLOW BUT NO SIGNIFICANT UPPER LEVEL SUPPORT...KEPT ONLY SLIGHT CHANCE POPS IN FOR WEDNESDAY THROUGH THURSDAY. TEMPERATURES LOOK TO BE A LITTLE WARMER THAN MOS INDICATES WITH 23C TO 26C 850 MB TEMPS INDICATED IN THE MODELS. OPTED TO BUMP TEMPS UP INTO THE 90'S FOR TUESDAY WITH MOSTLY CLEAR SKIES...BUT BROUGHT TEMPS BACK INTO THE UPPER 80'S FOR WEDNESDAY AS SURFACE BOUNDARY MOVES BACK OVER THE AREA. BYRNE && .AVIATION... VFR EXPECTED OUTSIDE OF ANY CONVECTION THROUGH 09Z. THEREAFTER EXPECT BOUNDARY TO MOVE THROUGH MHK AND BRING IN MVFR CIGS AND VSBYS...THEN TOP AND FOE BY 10 OR 11Z. ADDED TEMPO GROUP FOR TSRA THIS EVENING WITH HIGHEST THREAT THROUGH 04Z FRI. MVFR CIGS TO CONTINUE THROUGH 17Z THEN BECOME VFR. ALSO COULD SEE MORE TSRA IN THE AFTERNOON AT TOP AND FOE. 53 && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 9, 3:34 PM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 334 PM CDT THU JUN 9 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-102045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 334 PM CDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. THE MAIN HAZARDS FROM STORMS ACROSS THE AREA TODAY ARE ISOLATED TORNADOES AND LARGE DAMAGING HAIL...WITH DAMAGING WINDS AND HEAVY RAINFALL ALSO A CONCERN AS THE STORMS PASS. THERE IS AN INCREASED ISOLATED TORNADO RISK GENERALLY FROM ABILENE TO HIAWATHA...ALONG AN EAST WEST FRONTAL BOUNDARY THERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA FRIDAY AND FRIDAY NIGHT. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE TO THE SOUTH AND EAST OF THE KANSAS TURNPIKE FRIDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT INTO SUNDAY. HEAVY RAIN WILL BE POSSIBLE BRINGING THE POTENTIAL OF LOCALIZED FLOODING ALONG WITH RISES IN AREA RIVERS AND CREEKS. SOME THUNDERSTORMS COULD ALSO BE STRONG TO SEVERE. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.
In the hours before
Local storm report, Jun 9, 7:16 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
716 PM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 6 NNE HOPE 38.77N 97.03W
06/09/2011 E0.75 INCH DICKINSON KS PUBLIC
&&
MRCLocal storm report, Jun 9, 7:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
724 PM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 4 NNE HOPE 38.74N 97.05W
06/09/2011 E1.00 INCH DICKINSON KS PUBLIC
&&
MRCLocal storm report, Jun 9, 7:25 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
725 PM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 5 SSW JUNCTION CITY 38.96N 96.87W
06/09/2011 E0.88 INCH GEARY KS EMERGENCY MNGR
&&
PHILLIPSLocal storm report, Jun 9, 7:36 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
736 PM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL 6 NNE HERINGTON 38.75N 96.90W
06/09/2011 E1.00 INCH MORRIS KS PUBLIC
&&
MRCThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:30 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 26 min |
| Jun 9, 8:06 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 39 min |
| Jun 9, 8:15 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie, Riley | 45 min |
| Jun 9, 8:22 PM CDT | Special Weather Statement | TOP | Shawnee | 23 min |
| Jun 9, 8:25 PM CDT | Special Weather Statement | TOP | Coffey | 35 min |
| Jun 9, 8:33 PM CDT | Special Weather Statement | TOP | Coffey | 27 min |
| Jun 9, 8:42 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 18 min |
| Jun 9, 8:44 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 61 min |
| Jun 9, 8:49 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Lyon | 41 min |
| Jun 9, 8:58 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 32 min |
| Jun 9, 9:33 PM CDT | Special Weather Statement | TOP | Anderson, Coffey | 27 min |
| Jun 9, 10:20 PM CDT | High Wind Warning | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage | 3 hr |
| Jun 10, 3:58 AM CDT | Special Weather Statement | TOP | Dickinson, Geary | 32 min |
| Jun 10, 4:49 AM CDT | Special Weather Statement | TOP | Clay | 26 min |
| Jun 10, 5:21 AM CDT | Special Weather Statement | TOP | Riley | 24 min |
| Jun 10, 5:46 AM CDT | Special Weather Statement | TOP | Pottawatomie | 29 min |
| Jun 10, 6:39 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.